Corticosteroids are medicines that treat inflammation in the body. Corticosteroid overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
Corticosteroids come in many forms, including:
- Creams and ointments that are applied to the skin
- Inhaled forms that are breathed into the nose or lungs
- Pills or liquids that are swallowed
- Injected forms delivered to the skin, joints, muscles, or veins
Most corticosteroid overdoses occur with pills and liquids.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful sym...
Many different corticosteroids are listed below, but there may be others.
- Alclometasone dipropionate
- Augmented betamethasone dipropionate
- Beclomethasone dipropionate
- Betamethasone benzoate
- Betamethasone dipropionate
- Betamethasone sodium phosphate
- Betamethasone valerate
- Clobetasol propionate
- Clocortolone pivalate
- Dexamethasone acetate
- Dexamethasone sodium phosphate
- Diflorasone acetonide
- Diflorasone diacetate
- Fluocinolone acetonide
- Fluticasone propionate
- Halobetasol propionate
- Hydrocortisone acetate
- Hydrocortisone butyrate
- Hydrocortisone sodium phosphate
- Hydrocortisone valerate
- Methylprednisolone acetate
- Methylprednisolone sodium succinate
- Mometasone furoate
- Prednisolone acetate
- Prednisolone sodium phosphate
- Prednisolone tebutate
- Triamcinolone acetonide
- Triamcinolone diacetate
- Triamcinolone hexacetonide
Corticosteroids are found in these medicines. The brand names are in parentheses.
- Alclometasone dipropionate (Delonal)
- Augmented betamethasone dipropionate (Deprolene)
- Beclomethasone dipropionate (Diprosone)
- Betamethasone sodium phosphate (Celestone)
- Betamethasone valerate (Valisone)
- Clobetasol propionate (Temovate)
- Clocortolone pivalate (Cloderm)
- Desonide (DesOwen, Tridesilon)
- Desoximetasone (Topicort)
- Dexamethasone (Decadron)
- Fluocinonide (Lidex)
- Flunisolide (AeroBid)
- Fluocinolone acetonide (Synalar)
- Flurandrenolide (Cordran)
- Fluticasone propionate (Cutivate)
- Halcinonide (Halog)
- Hydrocortisone (Cortef)
- Hydrocortisone sodium phosphate (Solu-Cortef)
- Hydrocortisone valerate (Westcort)
- Methylprednisolone (Medrol)
- Methylprednisolone sodium succinate (Solu-Medrol)
- Mometasone furoate (Elocon)
- Prednisolone sodium phosphate (Pred Fonte)
- Prednisone (Deltasone)
- Triamcinolone acetonide (Aristocort)
Other medicines may also contain corticosteroids.
Symptoms of corticosteroid overdose can include:
- Altered mental status with agitation (psychosis)
- Burning or itching skin
- Dry skin
- High blood pressure
- Increased infection risk
- Muscle weakness
- Nausea and vomiting
- Stopping of menstrual cycle
- Swelling in lower legs, ankles, or feet
- Weak bones (osteoporosis) and bone fractures (seen with long-term use)
- Worsening of health conditions such as stomach inflammation, acid reflux, ulcers, and diabetes
Some of the above symptoms may develop even when corticosteroids are used correctly.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition (for example, is the person awake and alert?)
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
DO NOT delay calling for help if you do not have the above information.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Poison Help hotline
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the medicine container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including tube through the mouth into the lungs and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicine to treat symptoms
- Tube through the nose into the stomach to to determine if there is internal bleeding
Most people who overdose on corticosteroids have minor changes in their body’s fluids and electrolytes. If they have changes in their heart rhythm, their outlook may be more serious. Some problems related to taking corticosteroids may occur even when they are taken properly. People who have these problems may need to take both short- and long-term medicines to treat these problems.
Adcock IM, Chung KF. Glucocorticosteroids. In: Adkinson NF Jr, Bochner BS, Burks AW, et al, eds. Middleton's Allergy: Principles and Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 99.
Gorlanick E, Meguerdichian DA. Gastrointestinal bleeding. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 30.
Nikkanen HE, Shannon MW. Endocrine toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 16.
Review Date: 10/9/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.